Advances in Targeted Therapy for R/R CLL - Episode 3
Dr Lamanna explains the challenges associated with BTK inhibitors.
Nicole Lamanna, MD: When we talk about the covalent BTK [Bruton tyrosine kinase] inhibitors, ibrutinib being first to market, there are some adverse events that we note that are typical of this class in general. Most commonly we discuss the cardiac issues, particularly cardiac arrhythmias, atrial fibrillation [AF], or atrial flutter. Ventricular arrhythmias can occur too. We talk about the increased blood pressure or hypertension. We talk about arthralgias and myalgias, fatigue, some GI [gastrointestinal] disturbances, and of course, bruising or bleeding. Typically, it will be minor bleeding, petechiae, and bruising. But certainly, you need to counsel patients on that aspect, as well as some GI issues, like diarrhea or perhaps some constipation. Some, if not most, of these adverse effects will occur in the beginning, usually in the first year of the drug, and then some will go away quite quickly in the first few weeks or months of therapy. The issues of hypertension and the cardiac issues are of concern, and may persist over time accordingly, so those have to be monitored.
Considering the cardiac issues, if somebody has baseline cardiac issues, I don’t think it’s a bad idea to let their internist or cardiologist know that they’re going to be starting an agent that may worsen their underlying high blood pressure, or even if they have a history of atrial fibrillation or flutter that they should be aware of. It is almost easier if a patient is already on medication because you can tweak the medication accordingly with their physicians, whether their internist manages it or their cardiologist manages it. You can comanage their issues, accordingly. For some patients who’ve never had a cardiac issue and then develop atrial fibrillation, the good news is that most of it is reversible. You can hold the drug. If you need to give some medicine, usually most people can revert back to normal sinus rhythm. Then you can get them a cardiologist, get an echocardiogram, and so on and so forth. After all this, you have to sit down and have a frank discussion with the patient on whether they want to go back on their drug, knowing that they may have to be on some medications for their heart rate or even a blood thinner. Some patients will be OK with that, and other patients won’t like being on other medications because of the toxicity of this drug. Then you must talk accordingly about what you’re going to do after that.
When we talk about anticoagulation, we try to do non-warfarin medications. Thankfully we have several of those that are available to us. You have to take into consideration that we know the BTK inhibitors also increase the risk of bleeding and bruising, and then you are going to put the patients on an anticoagulant if they also have AF. So you have to counsel them more about the risk of bleeding and also about surgical procedures if needed, whether they need to hold the BTK inhibitor. GI issues tend to be mitigated very easily. Usually, you can support them with over-the-counter medication, or prescription medicines, or antidiarrhea agents if needed. Usually, that is not something that I’ve had to take patients off of therapy for.
The arthralgias and myalgias can be a little trickier. If they occur in the beginning, many times, we can get them through that initial period, but there are some patients who develop that later, which can become challenging. You can try some supportive medications and over-the-counter things. Unfortunately, if you give anti-inflammatories, you have to counsel about the bleeding potential because they are also on a BTK inhibitor. I don’t like to do that long term, and instead use corticosteroids in the short term or something else, anecdotal things, magnesium quinine, dose reduction, or holding the drug. If they don’t work and it starts inhibiting their quality of life, then sometimes you have to actually discontinue therapy due to that.
Fatigue is troublesome as well and could be due to the drug. You want to make sure that there’s no other reason that somebody has persistent fatigue that is inhibiting their quality of life. Make sure they don’t have transformation or some other problem or medical condition that hasn’t been addressed. That’s important in the work-up, alongside the bleeding issues we talked about. Hypertension, as I said, is something that can be easily mitigated with medication, so patients are usually OK with staying on the drug accordingly.
Ibrutinib was the first BTK inhibitor to market, which provided information on adverse events and how to manage them. With the second-generation covalent inhibitors, such as acalabrutinib and zanubrutinib, we saw some very nice head-to-head data that are maturing over time. That got presented earlier this year, and then updated as well in terms of the study looking at acalabrutinib versus ibrutinib. This is the ELEVATE-RR study, high-risk patients with CLL [chronic lymphocytic leukemia] who relapsed were randomized to receive either acalabrutinib or ibrutinib. At a median follow-up of 41 months, there was a statistically significant difference between the rates of atrial fibrillation, hypertension and bleeding favoring acalabrutinib over ibrutinib. It demonstrated noninferiority between acalabrutinib and ibrutinib. We definitely see that the second-generation or newer covalent BTK inhibitors are a little more selective and have fewer off-target effects, have decreased toxicity associated with them, and those data continue to hold out and mature over time. In addition, we have head-to-head data of zanubrutinib versus ibrutinib, with similar decreased toxicity shown in earlier presentations, particularly the cardiac atrial fibrillation and atrial flutter.
For patients, how do we translate this into using these therapies now? Well, first of all, ibrutinib and acalabrutinib are the only ones approved in the front line, but we’ll get there with zanubrutinib. I think if somebody is on ibrutinib and doing well, I do not change their therapy, because we have patients who have been on ibrutinib for years and benefited from it. Obviously, if a patient has a toxicity on ibrutinib but they’re otherwise deriving benefit from it, I usually will try to sequence them onto either acalabrutinib or zanubrutinib. I see if their adverse effect profile improves, decreases, or resolves so that they can stay on the same class and maximize the benefit of that class. Certainly, if you have a newer patient who is going to get therapy, I tend to start them on a newer covalent BTK inhibitor for the majority of patients, unless there are some issues.
Remember, ibrutinib is a daily, one time a day drug, while acalabrutinib is twice a day along with zanubrutinib being twice a day, although there is a daily dosing as well. That was done with PK [pharmacokinetic] and PD [pharmacodynamic] findings in their initial study, although most of the studies were done with BID [twice a day dosing]. That is a consideration in terms of convenience for patients QD [every day] versus BID. Then, of course, acalabrutinib also had interactions with PPIs [proton pump inhibitors]. A lot of our patients are on medicines for reflux, but now there’s a new formulation coming out that will mitigate for that. I think that’ll make it much easier to use acalabrutinib for patients who are also on proton pump inhibitors. We’ll see how the transition goes. More patients may get started on the second generation or the newer covalent BTK inhibitors, such as acalabrutinib and zanubrutinib, due to decreased toxicity. That’s been observed in some of these studies.
This transcript has been edited for clarity.